This site is intended for Healthcare professionals only.

A case of brown and striped nails after chemotherapy


A case of  brown and striped nails after chemotherapy

Dr Musa F. Alzahrani at King Saud University, Riyadh, Saudi Arabia has reported a case of nails turning brown and striped after chemotherapy. The case has appeared in NEJM.

Chemotherapy can have various side effects on a person’s hair and nails, ranging from changes in the colour, the appearance of Grooves or ridges, brittle nails, Changes in nail shape or texture,cuticles that are red and hurt and nail splitting but in the instant case, the cancer treatment created a particularly striking pattern.

Chemotherapy caused odd changes in one man’s fingernails, including lines called Muehrcke’s lines (indicated by the short arrow) and Mees’ lines (indicated by the long arrow).

Credit: The New England Journal of Medicine ©2018

According to history a  42-year-old man Saudi Arabia presented with gastric-outlet obstruction and was diagnosed with non-Hodgkin lymphoma. He underwent four cycles of chemotherapy which had included rituximab, etoposide, prednisone, vincristine, cyclophosphamide, and doxorubicin after which he presented to the oncology clinic with changes in his fingernails.

His physical examination showed diffuse, dark brown discolouration of his fingernails called melanonychia and two types of transverse white lines that were not palpable. His serum albumin level was 2.5 g per deciliter (reference range, 3.5 to 5.0). He had opaque-appearing transverse lines (long arrow) on the fingernails which are  called Mees’ lines (true leukonychia), and the more translucent-appearing lines (short arrow) that are called Muehrcke’s lines (apparent leukonychia)

After six cycles of chemotherapy, the patient had remission of the non-Hodgkin’s lymphoma. After approximately 6 months of the completion of chemotherapy, the fingernail changes resolved completely.

The brown discolouration is due to a condition called “melanonychia,” which occurs when the nail has excess melanin, a dark brown or black pigment that colours the hair, skin and iris of the eye.

Mees’ lines develop as a result of injury to the nail matrix, whereas Muehrcke’s lines are related to the abnormal nail-bed vasculature. Therefore, Mees’ lines do not diminish with compression of the nail plate, and Muehrcke’s lines do. Multiple chemotherapy agents are associated with these nail changes. Muehrcke’s lines can also occur in patients with hypoalbuminemia.

For more details click on the link: DOI: 10.1056/NEJMicm1801702

The following two tabs change content below.
Hina
Hine Zahid Joined Medical Dialogue in 2017 with a passion to work as a Reporter. She covers all the stories related to Medical guidelines, Medical Journals, rare medical surgeries as well as all the updates in the medical field. Email: hina@medicaldialogues.in. Contact no. 011-43720751
Source: With inputs from NEJM

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted